Ask a doctor

Why Can't I Open my Mouth After Having Botox?

I had Photofacial and Botox in the eye, forehead and brow areas. I have been doing this for years. 12 days after treatment I can't smile or open my mouth wide enough to eat. I feel like my nose has been injected with Botox and it's swollen.

I spoke to my Dr. and he said that I just have to wait it out. Ok, but why did this happen?

Doctor Answers (8)

You need immediate evaluation and treatment if your condition worsens

+2

I would recommend that you follow up with a physician who is experienced with Botox. If no improvement is seen or worsening of your condition occurs, then I would report to an emergency room for immediate evaluation and treatment. There is definitely something odd going on that does not make any sense. I wish you the very best and I hope you find this helpful!


Englewood Plastic Surgeon

Botox and no smile

+1

A photofacial willnot do this. Botox injected close to the msucles that allow you to smile can affect your smile ability.  Unfortunately, it wil take 3-4 months to wear off.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Very unusual.

+1

If it is due to the Botox, then the Botox was either injected into the wrong muscles or diffused into unintended muscles. This can occur if the injections for crow's feet are made too deep or too medial. This leads to the muscles that help elevate your lips and move your nose. If it is due to the Botox then, the effect will wear off, but it will take 3 to 6 months. You should be closely followed by your doctor to make sure there is not anything more serious occurring.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

You might also like...

This is Strange

+1

Okay so I agree with the other doc that if the Botox was injected too low on the cheeks it can interfere with the Zygomatic muscle (and others)that allow you to smile. This is poor form and you shouldn't go back to that doc.

However, mouth opening is done my the mandibular (lower jaw) depressors. These muscles are located under the chin.

There is no way the Botox that you got could have gotten into these muscles. Something else is going on. I recommend seeing a neurologist and not leaving until you get a real answer. It's not the Botox.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 16 reviews

Botox probably injected too low in the cheek.

+1

Hi! What most likely happened is that Botox was injected near the muscles that raise the corners of your mouth (These muscles are in the cheekbone area). When these muscles relax (from Botox), it is hard to smile or raise your upper lip.

It will go away but may take weeks and weeks.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox in the wrong place

+1

Dear Sommer

If your doctor's treatment pattern included the lower eyelid and this was done too deeply, it is possible for the BOTOX to affect the muscles of the face that control the smile. These muscles include the zygomaticus major, minor, and the lip elevators. The swollen nose effect occurs when the levator labii alaeque nasi muscle which lies along the side of the nose and serves as a minor lip elevator gets too much treatment. This muscle is sometimes intentionally injected to treat the so-called gummy smile.

When BOTOX helps our appearance, feedback from the treated muscles favorably affects brain chemistry. Functional MRI studies of the brain have shown that BOTOX used to reduce the pinch at the eyebrow has a favorable effect on mood centers in the brain. Anecdotally, I have seen patients who received unintentional treatment to the muscles that are responsible for mouth movement and smile. The problem is not just that the smile is asymmetric or weak but these treatments also have a profound adverse effect on mood. The effect on appearance may or may not be dramatic but the effect on mood can be disabling and lead to depression. So don't let anyone minimize the significance of this complication.

Now the good news. The BOTOX effect will wear off but it can take months. Your doctor may be very open about the problem in which case he or she can follow you closely or they can be very defensive about the result in which case you may need to find a new doctor. If you become depressed or feel withdrawn recognize that this is the central (i.e. brain) effect of your BOTOX treatment causing action on the wrong muscle groups. This will wear off eventually but it is possible to be so dysphoric that it affects your ability to function socially. If this is the case, it is worthwhile to seek the support of a psychotherapist to help work with you until these symptoms resolve.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Botox and Photofacial affecting the mouth

+1

Sommers

I don't think that the Botox is affecting your mouth - unless it was injected into your cheek muscles which help elevate the lips. If you had significant swelling after your photofacial treatment, this is probably why you have difficulty opening your mouth. I sometimes give a 6 day course of methylprednisolone to patients that have significant swelling after photofacial treatments.

Daniel Reichner, MD
Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

Don't know this

+1

The Botox shoud have no effect on your ability to open your mouth.  Perhaps the tightness is more due to the photofacial?  I think it should pass.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 45 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.